By Yvette Martyn
The herbal treatment ginkgo biloba could increase the risk of seizures, according to new research.
German researchers analysed the reports of adverse events with the herb – commonly-used for memory enhancement – and found ten reports which linked the herb to seizures.
The report – published in the Journal of Natural Products – focussed on a chemical in ginkgo biloba, ginkgotoxin, which may cause seizures by causing an imbalance in neurotransmitters and interacting with antiepileptic drugs.
Researchers describe the cases of patients who have experienced adverse events including two elderly patients with well controlled epilepsy who both experienced seizures after taking the herb. The seizures stopped when ginkgo biloba was withdrawn.
The report concludes users of the remedy and healthcare providers should be aware of the risk and manufacturers should assay the product for ginkgotoxin as a measure of the safety of the product.
Study author, Professor Eckhard Leistner from the Institute for Pharmaceutical Biology of Rheinischen, University of Bonn, Germany, said: ‘At present it cannot be ruled out that ginkgo biloba medications and other products may lower the threshold for seizures in epileptic patients.‘
J Nat Prod 2010;73:86-92
Gingko biloba has been ‘linked with seizures’ (credit: Sciondriver, Flickr) Gingko biloba has been ‘linked with seizures’ (credit: Sciondriver, Flickr)